Flunarizine & Tardive Dyskinesia
Most drugs known to cause symptoms of tardive dyskinesia and similar movement disorders are antipsychotics, also know as neuroleptic medications. However, not all drugs associated with this condition were originally used as neuroleptics, although the pharmacological mechanism is similar. One example is cinnarizine and another is flunarizine.
Origins and Purpose
Flunarizine (along with halperidol and cinnarizine) was developed by a European pharmaceutical company, Janssen Pharmaceutica (now owned by Johnson & Johnson) in 1967. This drug was part of a class of calcium channel blockers, which affect smooth (involuntary) muscle function as well as neurons (the actual "wiring" of the nervous system which carries signals). Originally, it was used for the treatment of symptoms associated with epilepsy, arterial obstruction in the extremities, and in some cases dizziness. Flunarizine has also been found to be effective in preventing migraines, and may address the intermittent paralysis associated with alternating hemiplegia.
In the United States today, flunarizine is marketed by under the brand name Sibelium.
Side Effects of Flunarizine
Like cinnarizine, this medication can cause drowsiness, and is ineffective against migraines once they have begun. Flunarizine is also known to cause depression, tardive dyskinesia and parkinsonism in individuals who are predisposed to these conditions, particularly those 55-years-old and older.
Symptoms of tardive dyskinesia among some flunarizine patients are permanent while others experience full or partial recovery after about two years. In one study published in 1988, 12 patients (eight women and four men) developed dyskinesia and symptoms of clinical depression after as little as three weeks on the medication, and by 15 months, the conditions had developed in all of the subjects. The patients were then taken off flunarizine and all but one experienced full or partial improvement within 20 months.
Another study, published in 2004, listed flunarizine and cinnarizine-induced Parkinsonism as the second leading cause of Parkinson's-type symptoms in many countries around the world. Like tardive dyskinesia, Parkinsonism is a movement disorder caused by psychoactive medications, although the symptoms are somewhat different. Nonetheless, antipsychotics and similar medications used for other conditions can produce both kinds of symptoms.
Yet another study conducted in Argentina and published later that same year studied 101 patients between the ages of 37 and 84, discovering that side effects of flunarizine and cinnarizine closely resembled those induced by neuroleptic drugs. However, 95 percent of the subjects returned to normal within two years of being taken off the medication. It was not clear whether or not these side effects were caused by the inhibition of calcium or the blockage of dopamine receptors (as is the case with most neuroleptic medications). However, it was suggested that elderly patients are especially vulnerable.